Email updates

Keep up to date with the latest news and content from BMC Cardiovascular Disorders and BioMed Central.

Open Access Highly Accessed Case report

Acute ST-segment elevation myocardial infarction after amoxycillin-induced anaphylactic shock in a young adult with normal coronary arteries: a case report

Aristofanis Gikas1*, George Lazaros2 and Kalliopi Kontou-Fili3

Author Affiliations

1 Health Center of Salamis, Salamis, Greece

2 Cardiology Department, 'Elpis' General Hospital of Athens, Athens, Greece

3 Department of Allergology and Clinical Immunology, 'Laiko' General Hospital of Athens, Athens, Greece

For all author emails, please log on.

BMC Cardiovascular Disorders 2005, 5:6  doi:10.1186/1471-2261-5-6

Published: 25 February 2005

Abstract

Background

Acute myocardial infarction (MI) following anaphylaxis is rare, especially in subjects with normal coronary arteries. The exact pathogenetic mechanism of MI in anaphylaxis remains unclear.

Case presentation

The case of a 32-year-old asthmatic male with systemic anaphylaxis, due to oral intake of 500 mg amoxycillin, complicated by acute ST-elevation MI is the subject of this report. Following admission to the local Health Center and almost simultaneously with the second dose of subcutaneous epinephrine (0.2 mg), the patient developed acute myocardial injury. Coronary arteriography, performed before discharge, showed no evidence of obstructive coronary artery disease. In vivo allergological evaluation disclosed strong sensitivity to amoxycillin and the minor (allergenic) determinants of penicillin.

Conclusion

Acute ST-elevation MI is a rare but potential complication of anaphylactic reactions, even in young adults with normal coronary arteries. Coronary artery spasm appears to be the main causative mechanism of MI in the setting of "cardiac anaphylaxis". However, on top of the vasoactive reaction, a thrombotic occlusion, induced by mast cell-derived mediators and facilitated by prolonged hypotension, cannot be excluded as a possible contributory factor.